Texas, 2017

Flash Flooding in Texas, September 26, 2017

September 26, 2017 · NWS MAF · 6 events in 3 counties and zones

There was an upper trough extending from the Great Plains to the Desert Southwest. Warm, moist air was interacting with a cold front north of southwest Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was an upper trough extending from the Great Plains to the Desert Southwest. Warm, moist air was interacting with a cold front north of southwest Texas. A plentiful supply of moisture was across West Texas, and upper lift was enhanced by placement of the area under an upper jet stream. The positioning of the front and the upper jet allowed for storms and heavy rain to develop and move over the same areas. These conditions contributed to flash flooding across the Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 26, 11:23 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Sep 26, 11:23 AM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1223 PM CDT Tue Sep 26 2017

.DISCUSSION...

See 18z aviation discussion below.

&&

.AVIATION...

Rain with isolated thunderstorms will continue across the area for
the next 24 hours. MVFR to IFR ceilings are expected through the
period with conditions getting worse after 00z. Low visibilities
are also expected with the heavier convection. Winds will
primarily be out of the northeast with some gusts possible this
afternoon and early this evening.

&&

PREV DISCUSSION... /issued 446 AM CDT Tue Sep 26 2017/

DISCUSSION...

.The potential for heavy rainfall and Flash Flooding will
continue through Wednesday night...

Looking for showers and thunderstorms to develop areawide today
and tonight as lift from a large upper level trough and cold front
interact with a moist and unstable airmass across west Texas and
southeast New Mexico. The lift will be enhanced by the right rear
quadrant of an upper level jet moving northeast across New Mexico.
Training of thunderstorms producing heavy rainfall is likely
with the potential for flash flooding across west Texas due
t99/99/o the front positioned nearly parallel to the upper jet. A
few storms could also become strong to severe across the
mountains today where low clouds will likely clear with decent
wind shear in place.

Showers and thunderstorms producing heavy rainfall and potential
flash flooding is expected to continue Wednesday and possibly
into Thursday across west Texas ahead of a deep upper level low
pressure system residing across the western states. Deep southwesterly
flow aloft with embedded disturbances will continue to move into
west Texas and allow tropical moisture from the remains of 'Pilar'
to translate into the region. In addition weak surface low
pressure will develop along the surface front in northern Mexico
allowing enhanced moisture convergence across the eastern Permian
Basin Wednesday and Thursday. Then too, the right rear quadrant
of the weakening upper level jet will still remain over New Mexico
to also enhance lift and precipitation potential.

Beyond Thursday precipitation chances will begin to slowly
decrease as the upper level system begins to move north and
upper level riding attempts to build northwest from the western
Gulf of Mexico.

Temperatures will cool to well below normal values today and
continue through the rest of the week behind the cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     75  62  68  59 /  80  90  80  60
Carlsbad                       74  59  66  58 /  70  60  60  60
Dryden                         82  68  76  67 /  60  80  70  70
Fort Stockton                  78  62  71  60 /  60  80  70  70
Guadalupe Pass                 69  55  62  54 /  50  60  50  50
Hobbs                          67  56  64  55 /  70  80  70  60
Marfa                          77  57  70  55 /  50  60  60  60
Midland Intl Airport           76  61  68  58 /  80  90  80  60
Odessa                         74  60  67  58 /  70  90  80  60
Wink                           80  61  69  59 /  70  80  70  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Flash Flood Watch through Thursday morning for Andrews-Big Bend
     Area-Borden-Crane-Dawson-Ector-Gaines-Glasscock-Howard-
     Martin-Midland-Mitchell-Pecos-Reagan-Scurry-Terrell-Upton-
     Ward-Winkler.

     High Wind Watch from 7 PM MDT this evening through Wednesday
     morning for Guadalupe Mountains.

&&

99/99/
Hazardous weather outlook, Sep 26, 12:04 PM CST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
104 PM CDT Tue Sep 26 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
104 PM CDT Tue Sep 26 2017 /1204 PM MDT Tue Sep 26 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms with heavy rainfall are expected to develop across the
area today. Even though heavy rain is the main concern a few strong
storms are possible from the Guadalupe Mountains to the Davis
Mountains with hail and strong wind. A flash flood watch is in
effect for the Permian Basin south into the Lower Trans Pecos.

Strong gap winds are also likely through Guadalupe Pass tonight. A
High Wind Warning is in effect.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Strong gap winds will continue into Wednesday morning with a High
Wind Warning in effect.

Thunderstorms are expected again Wednesday and Thursday. Locally
heavy rainfall that could result in flash flooding will be the main
concern. A flash flood watch is in effect through Thursday morning.

.SPOTTER INFORMATION STATEMENT...

There is a low probability of spotter activation this afternoon or
evening mainly over the Trans Pecos and the Permian Basin.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The radar

The Midland/Odessa radar (KMAF), 70 km away, was scanning. The volume nearest the first event began at 19:07 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Martin

When
September 26, 1:09 PM CST to 3:30 PM CST
Where
Martin County, 5.18 mi SW of Ackerly to 5.36 mi SE of Flower Grove
Cause
Heavy Rain
Property damage
$200
Reported by
Department of Highways
Coordinates
32.468, -101.784

Heavy rain fell across Martin County and produced flash flooding. FM 26 between FM 2212 and FM 3263 in Martin County was closed due to high water. The cost of damage is a very rough estimate.

Flash Flood, Midland

When
September 26, 1:19 PM CST to 3:30 PM CST
Where
Midland County, 0.78 mi SE of Warfield to 1.15 mi ESE of Warfield
Cause
Heavy Rain
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
31.912, -102.221

Heavy rain fell across Midland County and produced flash flooding. A vehicle was submerged in high water on the westbound service road of Interstate 20 and Farm to Market 1788. The cost of damage is a very rough estimate.

Flash Flood, Midland

When
September 26, 1:40 PM CST to 3:00 PM CST
Where
Midland County, 4.35 mi WSW of Midland to 4.14 mi ENE of (Maf) Midland Intl
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
31.981, -102.151

Heavy rain fell in Midland County and produced flash flooding in the City of Midland. There was water covering the access road off Loop 250 between Thomason Drive and Business 20.

Flash Flood, Ector

When
September 26, 2:15 PM CST to 4:30 PM CST
Where
Ector County, 0.64 mi N of Odessa to 0.66 mi N of Odessa
Cause
Heavy Rain
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
31.859, -102.370

Heavy rain fell across Ector County and produced flash flooding in Odessa. The Odessa Fire/Rescue reported a high water rescue at Muskingum and 14th Street in Odessa. The cost of damage is a very rough estimate.

Flash Flood, Midland

When
September 26, 2:50 PM CST to 5:00 PM CST
Where
Midland County, 2.46 mi NE of (Maf) Midland Intl to 2.47 mi ENE of (Maf) Midland Intl
Cause
Heavy Rain
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
31.950, -102.165

Heavy rain fell across Midland County and produced flash flooding. A vehicle was in high water at Airline and Highway 80 near the City of Midland. The cost of damage is a very rough estimate.

Flash Flood, Midland

When
September 26, 2:50 PM CST to 5:00 PM CST
Where
Midland County, 3.46 mi SW of Midland to 3.43 mi SW of Midland
Cause
Heavy Rain
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
31.971, -102.128

Heavy rain fell across Midland County and produced flash flooding in the City of Midland. A vehicle was in high water at Seminole and Midland Drive. The cost of damage is a very rough estimate.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719492, 719677, 719683, 719992, 719993, 719994.